Q. Is it safe to take iron supplements for fatigue or can it become toxic?

Answered by Dr. Parth R Goswami and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Iron Supplement or Easy Fatiguability? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

I began presenting last fall with some chronic fatigue. The initial blood work showed low iron saturation without anemia. I have attached reports of the same. There were other endocrine-related findings as well. In the course of various endocrine-related treatments and corresponding blood work, I began iron supplementation in the form of ferrous sulfate 143 mg daily. I began this before the blood work was done. So, you can see that that the levels have increased. Subsequent testing, a month later, showed a decline despite continuing treatment. Most recently, you can see that the levels are back up. Note that the ferritin levels began a bit low around 27 ng/mL and had increased to 30 ng/mL.

I have received a wide range of conflicting advice about whether low iron levels in the absence of anemia can cause fatigue. I have also received a range of conflicting advice about whether to continue iron supplementation. One doctor told me to continue taking the iron until the ferritin is up around 50 or so. Another said that would be unnecessary and to discontinue it and wait for three months to re-measure the blood work. It is all quite puzzling. Please help me to understand iron's role, if any, in fatigue in the absence of anemia. And help me to then understand the rationale for treatment or lack thereof. And finally, please give me some sense of when iron toxicity emerges in terms of blood work measurements and at what frequency one needs to check the iron levels during any supplementation.


Related Questions:
I noticed white strings in my stool. I hope it is not parasites. Please help.
Please suggest a cure for my skin rashes based on the report.
What changes have to be done to control BP?
 

Dr. Parth R Goswami
M.B.B.S., M.D
Hematology, Pathology

Hello,

Welcome to icliniq.com.

  • In my opinion, iron supplementation can be stopped because serum iron, TIBC (total iron binding capacity) and hemoglobin levels are within the range.
  • Fatigue can occur in hypothyroidism, or due to anxiety, lack of sleep, exhaustion, stress or lack of exercise.
  • Repeat CBC (complete blood count) after few weeks and upload the results.
  • The following investigations, if done, will reveal the exact cause of your fatigue:
  1. Thyroid profile.
  2. Serum Potassium, Calcium and Sodium levels.
  3. Liver and kidney profile.
  4. Nerve conduction velocity.
  5. Electromyography.
  6. FSH and LH levels.

You can consult an endocrinologist or a neurologist based on your reports, but iron medication need not be continued as per my opinion.

For more information consult a hematologist online --> https://icliniq.com./ask-a-doctor-online/hematologist

 

Hello doctor,

Thank you for your answer. My endocrinologist and primary care physician both want me to continue taking the iron and resample the blood in three months. The idea is to raise the ferritin to about 50, so that I will have more iron reserves. I realize that this conflicts with your advice, but I want to understand this from a hematologist. Is continuing the iron safe? When does iron become toxic? Is toxicity going to occur right away or is it more of a long-term possibility? Is a 3-month waiting period sufficient for blood testing if I do continue the iron? They want me to take 143 mg ferrous sulfate per day during this time. These doctors seem very convinced that this is safe. Please help me feel the same way.

 

Dr. Parth R Goswami
M.B.B.S., M.D
Hematology, Pathology

Hello,

Welcome back to icliniq.com.

Our body uses up the iron reserve whenever required, especially when the iron intake is low.

  • Serum ferritin level reflects the iron store. Your serum ferritin is not low. So, I advised you to stop taking the iron medication intake.
  • But, as such iron tablets are safe. It will not lead to toxicity if you take iron because iron gets accumulated in organs like liver, heart, thyroid etc when the serum ferritin is above 1000. So, iron toxicity issues occur in thalassemia patient commonly.
  • If your doctors are sure, you can continue it as they advise. It will definitely not harm you. You can check the serum ferritin again after iron 3 months.

For more information consult a hematologist online --> https://icliniq.com./ask-a-doctor-online/hematologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


How to know if someone is depressed?
Query: Hi doctor, How do you decide if someone has depression or any other mental disease? How to differentiate it from mental retardation? Can it be the reason that he or she does not find anything interesting or exciting enough?  Read Full »
Dr. Bharat Udey
Geriatrician

Answer: Hello, Welcome to icliniq.com. Depression is basically an affective disorder affecting the emotional tone of an individual. Along with this, it also causes impairment of cognition and other higher mental functions. It is important to identify depression as early as possible so that effective measu...  Read Full »
 
What could be the reason for constant feeling of nausea and abdominal pain?
Query: Hi doctor, I am a 20 year old female. My height is 5'1", and weight is 120 lbs. I have been getting a constant feel of nausea for over a year along with abdomen, chest and back pain. The chest pain is sharp in the place of the heart. The back pain is right down the middle of my back, starting at my ...  Read Full »
Dr. Anshuman Srivastava
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. You could be suffering from intermittent diffuse esophageal spasm. In simpler terms, it is a functional disorder where the motility of your gut is slightly impaired. Do not worry. It is not a serious condition as your endoscopy is fine. Have an ultrasound abdomen done and...  Read Full »
 
What are the side effects of taking post-exposure prophylaxis?
Query: Hello doctor, I had unprotected vaginal sex with a woman 17 hours ago, and I am worried if I may have contracted HIV. I say this because I have learned that the woman I had sex with has multiple sexual partners and I am anxious she may have HIV. I am not in a position to ask her if she has HIV, and ...  Read Full »
Dr. Ashaq Hussain Parrey
Rheumatologist

Answer: Hello, Welcome to icliniq.com. I went through your post. I understand it is a difficult situation. However, because the PEP (post-exposure prophylaxis) is time-dependent. So, I suggest the first thing you should do would be to start PEP right away as it may not be helpful after 72 hours. Also, if th...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


What is the best treatment for oily scalp and hair?
Hello doctor,I completed my acne treatment one year ago and my skin is clear after some period of time. My scalp and fac ...Read more »
How Is H.Pylori Infection Diagnosed and Treated?
Helicobacter pylori (H.pylori) is a bacteria that infects your stomach. Approximately 50% of the world's population has ...Read more »
Is it normal to have foamy urine?
Hello doctor, My urine is foamy. I am confused whether everyone will get bubble and foamy urine while urinating. Please ...Read more »